Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

August 25, 2021Morgan County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Aug 25, 2021, 11:43 PM MDT for Morgan County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2021, 11:43 PM MDT (05:43 UTC)
Expired
Aug 26, 2021, 12:30 AM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Hail
0.75 in
Wind
40

County Morgan County, CO

The radar

The Denver radar (KFTG), 111 km from the middle of the area, began a volume at 05:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
2368 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

085 
WWUS85 KBOU 260543
SPSBOU

Special Weather Statement
National Weather Service Denver CO
1143 PM MDT Wed Aug 25 2021
 
COZ042-044-048-260630-
Morgan County CO-Logan County CO-Northeast Weld County CO-
1143 PM MDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of eastern Weld,
northeastern Morgan and southwestern Logan Counties through 1230 AM
MDT...

At 1142 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Antelope Springs, or 15 miles north of Fort
Morgan, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
New Raymer, Antelope Springs, Stoneham, Pawnee Pass and Willard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4041 10381 4057 10391 4081 10353 4049 10336
TIME...MOT...LOC 0542Z 241DEG 22KT 4048 10375 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

ENTREKIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 25, 9:21 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 25, 9:21 PM MDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
921 PM MDT Wed Aug 25 2021

.UPDATE...
Issued at 826 PM MDT Wed Aug 25 2021

Isolated thunderstorms appear to have moved out of the Denver
area, but the HRRR/RAP still showing additional potential for
storms to the north and east of Denver the rest of the evening
and overnight. Main adjustment was to drop pops completely west
of I-25 for the rest of the evening.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 241 PM MDT Wed Aug 25 2021

High temperatures will be a few degrees cooler than expected over
much of the plains which were under the low clouds through the
morning. This should mean there will be a little less instability
on the plains than models expect, but with the increase in low
level moisture to dewpoints in the mid 50s to lower 60s there
could still be moderate instability. CAMs are starting to come a
better consensus about isolated storms developing southeast of the
metro area around the Palmer Divide in the late afternoon and
early evening and moving off to the northeast or east-northeast
through the evening. The previous forecaster mentioned the general
lack of lift but greater low level convergence around the Palmer
Divide, which it looks like the models might be picking up on now.
I still think the models might be overestimating the convection a
bit, but I extended our low PoP for the late afternoon over more
of the Palmer Divide. Otherwise, our forecast for slight chance of
thunderstorms across the plains seemed pretty reasonable still.
SPC still has a marginal risk of severe storms bringing hail and
gusty winds to the plains, which makes sense given the possible
instability and decent low to mid level lapse rates. There is also
bulk shear in the 30 to 40 knot range on the northern plains
which could help intensify any storms that make it out there.

Forecast soundings are showing the potential for some fog or low
stratus on the plains Thursday morning, due to the increase in low
level moisture and mostly clear skies overnight behind any storms
this evening. Greater coverage and intensity of storms and
showers can be expected Thursday afternoon and evening with
forcing ahead of the approaching trough. Expect slightly warmer
highs back in the upper 80s and lower 90s and scattered storms to
form over the high terrain in the afternoon. There is definitely a
question of mixing heights and how much precipitation will be
possible for the lower elevations. I kept the forecast consistent
with isolated to scattered PoP and generally low QPF broadly
across the plains.

.LONG TERM...(Thursday night through Wednesday)
Issued at 241 PM MDT Wed Aug 25 2021

An upper level ridge that extends from the desert southwest into the
Mississippi River Valley will keep Colorado in southwest flow aloft.
An upper level trough embedded in the flow will be pushing across
the eastern plains during the evening hours on Thursday. This flow
will help to wrap Gulf moisture around and into the Central Rockies.
In turn precipitable water values are projected to be close to or
over an inch across the eastern plains with 0.5 to 0.7 inches for
the higher elevations. There is anticipated to be enough lift and
moisture present for scattered storms to continue into the late
evening hours before subsidence on the backside of the trough
increases and diminishes convective activity.

For Friday, subsidence increases with flow aloft switching to a west
and southwest direction. This will keep conditions mostly dry across
the county warning area with southwest flow near the surface helping
to increase daytime temperatures into the mid to upper 90s. The only
caveat to this is that model upper air soundings are showing some
mid-level moisture with CAPE values ranging from 200 to 600 joules.
This could equate to some isolated convection over the higher
terrain  by the late afternoon hours.

This weekend a closed low will traverse across Canada with the
trough dipping south into the Northern Rockies. There will be enough
moisture and lift around to bring isolated to scattered storms to
the region Saturday with brief heavy rain and gusty winds. This will
be due to the trough mostly, however most of the energy will be
displaced to the north and over the far northeastern plains where a
few stronger storms will be possible. For Sunday and into the
beginning of the following week a ridge will build in across the
desert southwest helping to gradually dry things out. Will maintain
a slight chance of storms over the higher terrain for Sunday due to
the cooler temperatures in the post frontal airmass. Then as we
enter into next week a return to the 90s is in store for the
region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 241 PM MDT Wed Aug 25 2021

Expect VFR conditions through the TAF period. An isolated
thunderstorm is over DIA has moved to the north of Denver.
Winds should come around to drainage overnight. Low stratus is
possible in the morning with DIA being more likely to be impacted.
Confidence isn't high, but worth mentioning. There will be
increased chances for showers/thunderstorms tomorrow afternoon.

&&

.HYDROLOGY...
Issued at 241 PM MDT Wed Aug 25 2021

There is a very low chance of precipitation for any of the burn
areas through this evening, and the threat of burn area flash
flooding remains little to none. There will be a limited threat
Thursday as precipitation coverage and intensity increases, but
heavy rainfall is not expected.

Dry conditions will return on Friday with no threat of flash
flooding. For the weekend there will be increased chances for
showers and storms over the higher terrain that could bring a
limited threat to the northern foothills burn areas by the
afternoon and evening. Dry conditions will return for the start of
next week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...EJD
LONG TERM...Bowen
AVIATION...EJD
HYDROLOGY...EJD/Bowen
Hazardous weather outlook, Aug 25, 10:55 AM MDT, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MDT Wed Aug 25 2021

COZ030>051-261700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Wed Aug 25 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be elevated fire danger across North and Middle Parks
this afternoon as relative humidity will drop to the low teens and
winds will approach 25 mph. Isolated thunderstorms may develop in
the late afternoon and early evening, and some could produce
large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday, moisture will increase ahead of an upper level
disturbance which will result in scattered showers and thunderstorms
during the afternoon and evening. Storms will produce gusty winds
and brief heavy rain. Mainly dry and warmer again on Friday, then
another chance for thunderstorms on Saturday. For Sunday through
Tuesday, mainly dry except a slight chance for a late day shower
or storm. Temperatures will drop into the 80s for the weekend with
a return to the 90s for the start of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

In the hours before

Special weather statement, Aug 25, 11:43 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
1143 PM MDT Wed Aug 25 2021

COZ042-044-048-260630-
Morgan County CO-Logan County CO-Northeast Weld County CO-
1143 PM MDT Wed Aug 25 2021

...A strong thunderstorm will impact portions of eastern Weld,
northeastern Morgan and southwestern Logan Counties through 1230 AM
MDT...

At 1142 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Antelope Springs, or 15 miles north of Fort
Morgan, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Raymer, Antelope Springs, Stoneham, Pawnee Pass and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4041 10381 4057 10391 4081 10353 4049 10336
TIME...MOT...LOC 0542Z 241DEG 22KT 4048 10375

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 11:50 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld40 min
Aug 26, 12:24 AM MDTSpecial Weather StatementBOUMorgan51 min
Aug 26, 1:45 AM MDTSpecial Weather StatementBOUMorgan45 min
Aug 26, 2:52 PM MDTSevere Thunderstorm WarningBOULincoln38 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.